Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 9, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 18, 2013, 3:48 PM EDT for Hamilton County, Marion County, Tennessee. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2013, 3:48 PM EDT (19:48 UTC)
- Expired
- Mar 18, 2013, 4:30 PM EDT
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hamilton County, TN, Marion County, TN
The radar
The Northeast Alabama radar (KHTX), 74 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 4:00 PM EDT | TSTM WND DMG | Chattanooga, TN | A FEW TREES DOWN AROUND THE CHATTANOOGA AREA. |
| Mar 18, 4:05 PM EDT | HAIL 0.75 | Chattanooga, TN | DIME SIZE HAIL REPORTED IN DOWNTOWN CHATTANOOGA. |
| Mar 18, 4:15 PM EDT | HAIL 0.88 | Ooltewah, TN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 18, 9:09 AM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 188 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 376 m²/s²
- 0-3 km storm-relative helicity
- 366 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
686 WUUS54 KMRX 181948 SVRMRX TNC065-115-182030- /O.NEW.KMRX.SV.W.0009.130318T1948Z-130318T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 348 PM EDT MON MAR 18 2013 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HAMILTON COUNTY IN EAST TENNESSEE... EASTERN MARION COUNTY IN EAST TENNESSEE... * UNTIL 430 PM EDT/330 PM CDT/ * AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF LOOKOUT MOUNTAIN...OR 9 MILES NORTHWEST OF ROSSVILLE...AND MOVING EAST AT 40 MPH. * LOCATIONS IN THE WARNING INCLUDE... CHATTANOOGA...LOOKOUT MOUNTAIN...SIGNAL MOUNTAIN...HARRISON...RED BANK...EAST BRAINERD...OOLTEWAH AND COLLEGEDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3514 8547 3516 8504 3498 8502 3498 8548 TIME...MOT...LOC 1948Z 272DEG 30KT 3504 8540 $$ DGS
1 follow-up statement
384 WWUS54 KMRX 182006 SVSMRX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 406 PM EDT MON MAR 18 2013 TNC115-182016- /O.CAN.KMRX.SV.W.0009.000000T0000Z-130318T2030Z/ MARION TN- 306 PM CDT MON MAR 18 2013 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY IS CANCELLED... THE STORMS HAVE EXITED THE COUNTY. && LAT...LON 3515 8528 3516 8504 3498 8502 3498 8541 TIME...MOT...LOC 2006Z 272DEG 34KT 3509 8517 3498 8521 $$ TNC065-182030- /O.CON.KMRX.SV.W.0009.000000T0000Z-130318T2030Z/ HAMILTON TN- 406 PM EDT MON MAR 18 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT FOR HAMILTON COUNTY... AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM HARRISON TO 6 MILES SOUTH OF CHATTANOOGA...AND WERE MOVING EAST AT 40 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3515 8528 3516 8504 3498 8502 3498 8541 TIME...MOT...LOC 2006Z 272DEG 34KT 3509 8517 3498 8521 $$ DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 3:12 PM EDT, 36 minutes earlier.
Area forecast discussion, Mar 18, 3:12 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 312 PM EDT MON MAR 18 2013 .SHORT TERM /TONIGHT AND TUESDAY/... THIS AFTERNOON...SHOWERS AND THUNDERSTORMS CONTINUE TO OVERSPREAD THE AREA AHEAD OF A COLD FRONT THAT IS SLOWLY MOVING TOWARD THE SOUTHERN APPALACHIANS.T HE REMNANTS OF A LINE OF THUNDERSTORMS IS CONTINUING TO HOLD TOGETHER ACROSS EASTERN MIDDLE TN AND NORTHERN AL...AND WILL CONTINUE TO APPROACH THE CUMBERLAND PLATEAU BY THE LATE AFTERNOON. GIVEN SOME MODEST ELEVATED INSTABILITY ACROSS SOUTHERN PLATEAU/SOUTHEAST TN AND SOUTHWEST NC...A COUPLE OF STORMS COULD BECOME SEVERE...WITH DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. A WEAK WARM FRONT IS DRAPED ACROSS THE SOUTHERN VALLEY WHICH COMBINED WITH SOME DECENT LOW-LEVEL HELICITY VALUES AND LOW- LEVEL WIND SHEAR COULD HELP PRODUCE A BRIEF TORNADO AS WELL...THOUGH DAMAGING STRAIGHT LINE WINDS AND PERHAPS SOME SMALL HAIL WILL BE THE PRIMARY THREATS. NORTH OF THIS BOUNDARY...THE ATMOSPHERE IS MORE STABLE...AND THOUGH ELEVATED STORMS ARE EXPECTED FOR THE REMAINDER OF THE AFTERNOON...THE OVERALL SEVERE THREAT IS CERTAINLY DIMINISHED FURTHER NORTH. WITH INSTABILITY DECREASING AFTER SUNSET...THE SEVERE THREAT WILL DIMINISH AREAWIDE...BUT SHOWERS AND SOME ISOLATED STORMS WILL CONTINUE INTO THE EVENING AND OVERNIGHT HOURS AS STRONG LIFT AHEAD OF THE FRONT WILL CONTINUE TO GENERATE THIS ACTIVITY. THUS HAVE GONE CATEGORICAL POPS AREAWIDE THROUGH 06Z...BEFORE DIMINISHING THEM FROM WEST TO EAST BETWEEN 06Z TO 12Z AS THE COLD FRONT MOVES THROUGH. SOME GUSTY WINDS /MAINLY GRADIENT IN NATURE/ WILL STILL BE POSSIBLE ALONG/AHEAD OF THE FRONT OVERNIGHT GIVEN THE STRONG JET DYNAMICS ASSOCIATED WITH THIS STORM SYSTEM. BY TUESDAY MORNING... CLEARING WILL OCCUR AND TEMPERATURES WILL BE LOWER AS COLDER AND DRIER AIR FILTERS INTO THE AREA FROM THE NORTHWEST. .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... A SHORTWAVE TROUGH ROTATES AROUND THE CLOSED UPPER LOW OVER THE UPPER GREAT LAKES...WITH THE CHANNELED VORT MAX SKIRTING OUR NORTHERN SECTIONS WEDNESDAY. THOUGH MOISTURE IS LIMITED...COOL MIDLEVEL TEMPS SHOULD PRODUCE SOME INSTABILITY FOR ISOLATED TO SCATTERED SHOWERS IN THE AFTERNOON AND EVENING. A DEEP NW FLOW BEHIND THE TROUGH BRINGS COLDER AIR IN WEDNESDAY NIGHT AND THURSDAY...WITH TEMPERATURES WELL BELOW NORMAL. POSITIVE THETA-E ADVECTION WILL RETURN TO THE AREA ON FRIDAY AS A LOW PRESSURE SYSTEM DEVELOPS OVER TX/OK. THE ECMWF AND GFS HAVE SOME TIMING AND POSITION DIFFERENCES WITH THIS SYSTEM...WITH THE ECMWF BEING THE FASTER OF THE TWO AND FARTHER SOUTH WITH THE 850 MB LOW PLACEMENT. NEITHER MODEL HAS STRONG SYNOPTIC FORCING AS THE MID/UPPER FLOW IS SOMEWHAT ZONAL UNTIL SUNDAY...SO CONFIDENCE IS LOW. BOTH MODELS HAVE SOME TIMING OVERLAP WITH THEIR PRECIP DEPICTIONS FRIDAY NIGHT/SATURDAY...AND THIS IS THE TIME PERIOD OF GREATEST GFS ENSEMBLE MEAN PRECIP AS WELL...SO WILL RAISE POPS A BIT IN THESE PERIODS TO A HIGH CHANCE. MODEL DISPARITIES PREVENT LIKELY POPS AT THIS TIME. LOW TO SLIGHT CHANCE POPS CONTINUE IN NORTHERN AREAS THROUGH SUNDAY NIGHT AS THE UPPER LOW TRACKS ACROSS THE OHIO VALLEY. WILL START MONDAY DRY AS SHOWN BY THE GFS...WITH BELOW NORMAL TEMPERATURES. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 42 59 36 59 29 / 90 10 0 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 40 56 33 56 27 / 90 10 0 20 10 OAK RIDGE, TN 40 55 32 57 27 / 90 10 0 20 10 TRI CITIES AIRPORT, TN 38 51 27 49 24 / 90 10 10 30 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && AMP/DGS
Hazardous weather outlook, Mar 18, 9:18 AM EDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 918 AM EDT MON MAR 18 2013 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-191330- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 918 AM EDT MON MAR 18 2013 /818 AM CDT MON MAR 18 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... A STRONG COLD FRONT WILL MOVE THROUGH THE TENNESSEE VALLEY TODAY. THUNDERSTORMS WILL BE LIKELY...WITH SOME OF THEM POTENTIALLY BECOMING STRONG TO SEVERE. THE AREAS MOST AT RISK FOR SEVERE WEATHER WILL BE LOCATIONS ALONG THE CUMBERLAND PLATEAU AS WELL AS CENTRAL EAST TENNESSEE...SOUTHEAST TENNESSEE...AND EXTREME SOUTHWEST NORTH CAROLINA. THE PRIMARY THREAT FROM THESE STORMS IS EXPECTED TO BE DAMAGING WINDS...BUT A BRIEF LOCALIZED TORNADO CANNOT BE RULED OUT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE CUMBERLAND PLATEAU UNTIL 4 PM EDT OR 3 PM CDT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.
In the hours before
Special weather statement, Mar 18, 2:53 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 253 PM EDT MON MAR 18 2013 TNZ098-181945- MARION TN- 153 PM CDT MON MAR 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 245 PM CDT... AT 148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST OF SEWANEE TO 30 MILES WEST OF BRIDGEPORT...AND MOVING EAST AT 50 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...SOUTH PITTSBURG...ORME...MARTIN SPRINGS...POWELLS CROSSROADS AND HALETOWN (GUILD). THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DGS
Special weather statement, Mar 18, 3:22 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 322 PM EDT MON MAR 18 2013 TNZ081>083-098-099-182000- BLEDSOE TN-HAMILTON TN-MARION TN-RHEA TN-SEQUATCHIE TN- 222 PM CDT MON MAR 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...HAMILTON...BLEDSOE... SEQUATCHIE AND RHEA COUNTIES UNTIL 300 PM CDT/400 PM EDT/... AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WHITWELL...OR 12 MILES SOUTHWEST OF DUNLAP...MOVING EAST AT 45 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DUNLAP... SODDY-DAISY...CARTWRIGHT...BRAYTON...SALE CREEK AND GRAYSVILLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DGS
Special weather statement, Mar 18, 3:37 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 337 PM EDT MON MAR 18 2013 TNZ098-099-182015- HAMILTON TN-MARION TN- 337 PM EDT MON MAR 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR MARION AND HAMILTON COUNTIES UNTIL 415 PM EDT/315 PM CDT/... AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF JASPER...MOVING EAST AT 45 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHATTANOOGA...LOOKOUT MOUNTAIN...SIGNAL MOUNTAIN...HARRISON...RED BANK...MIDDLE VALLEY... EAST BRAINERD...OOLTEWAH AND COLLEGEDALE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. DGS
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 4:14 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.